Not sleeping at night, what to do? - AgingCare.com

Not sleeping at night, what to do?

Follow
Share

Something new has arisen. At home he often didn't sleep nights..nor did I. He has been in memory care assisted living 6 months and recently for about a week he has not slept one night through. He gets up, comes out of the room for a bit..back to bed and repeats this throughout the night. No behavior issues, just not sleeping. He gets trazadone at 2 pm daily which relaxes him before sundowners and he seems sleepy after this pill. The nurse will see him Monday and maybe they could give him something to help him sleep at night. (I asked why he couldn't get the trazadone at bedtime instead of 2pm but they said he takes it to help sundowning.). He doesn't take very many drugs at all. Might melatonin maybe help and is it pretty benign to take? Otherwise he seems as usual, eating well, confused, yes, but no more than he usually is. Things are going ok I think, just I get upset hearing he doesn't seem to sleep at night. I try to keep him awake and moving when I visit daily and they advise the recliner rather than the bed daytime...but he slips into bed when their backs are turned. I love the care he gets, just wonder if melatonin might do the trick? Any other suggestions? How bad is it if he dozes in the day but not at night. Is he getting enough rest?

12

Answers

Show:
Please, please be educated about the side effects of trazedone.
Helpful Answer (0)
Reply to VivianC
Report

My Mom took risperone and namenda. It helped a lot. Also ativan.
Helpful Answer (0)
Reply to Isabelsdaughter
Report

I do understand that he's taking the Trazodone for Sundowner's, but it is altering his circadiun rhythm. Ideally, if taken at bedtime, the medication works well.
Helpful Answer (0)
Reply to Llamalover47
Report

Hi my daughter has early onset alzheimers. I am her 24/7 caregiver. She was going though sleepless nights also. I started with 3mg of melatonin then 5mg now she is taking 10mg at bedtime and she sleeps all night . Hope this will.help you.also.
Helpful Answer (1)
Reply to Elcaregiver1010
Report

We took my Dad off Trazodone. He dozed all day and he wasn’t sleeping through the night. He acted very tired and drugged during the day. He was also having hallucinations. Since being off the Trazodone he has been more alert during the day and no hallucinations. He also seems to be sleeping fairly well at night.
Helpful Answer (0)
Reply to VivianC
Report

From what I have been reading, turning night & day around seems to be common. It's not always easy to get them back on the "day shift" but I managed with my DH by having his sit in his Lift-Sleep chair during the day and the bed is only for sleeping at night.

He still takes naps but he's doing better about sleeping at night now. As another commented, when they age, they do tend to sleep a lot more. Think a really big baby to get the idea. Babies sleep a lot the first year - and seniors sleep a lot the last years.
Helpful Answer (0)
Reply to RayLinStephens
Report

Whatever you might like to try you are going to have to get a doctor to prescribe it or staff won't be able to give it to him, that could be a sticking point depending on the doctor's attitude.
Helpful Answer (1)
Reply to cwillie
Report

Bach do night-time rescue remedy capsules, too, Savitaa (they're not strictly speaking homeopathic, by the way) which worked for me. In spite of my own scepticism! :)

LuvR2, if this isn't troubling your husband and it isn't something the staff at the unit are concerned about - I expect they are well used to dealing with night-time wakefulness - then perhaps you should try not to let it worry you so much?
Helpful Answer (1)
Reply to Countrymouse
Report

Homeopathic oral spray, Bach's Rescue Remedy (health food store).
Works wonders on my da.
Helpful Answer (2)
Reply to Savitaa
Report

My Mom never slept at night, she slept during at day. She had LBD. Their biological clocks are off. The only problem was, at night when everybody else was trying to sleep, she was screaming my name and wandering around the house. Hard to get any sleep.
Helpful Answer (3)
Reply to Isabelsdaughter
Report

Related
Questions